Infections and Antibiotics whilst on Treatment

Hi I am in the 10th week of 12 week treatment with Ribavirin, Exviera and Viekirax. Had the usual side effects at various times (rash, mouth ulcers, nausea, tiredness etc) BUT the major problem I have had is that a pelvic (and later associated blader) infection leapt in at week 6 and ever since I have been struggling to clear this an dhave also ended up with thrush. My GP is very wary of giving abx and so has relied on Co-amoxiclav. After 10 days I seemed to clear it but after another 10 days it was back, now after 10 days of the same drug again I can feel it still there. My questions are: Has anyone else had other infections leap in when on the treatment? Has anyone else had troubles with thrush/cystits whether or not on abx? and finally (sorry) does anyone know whether there are specific abx I should avoid? I have tried ringing my liver consultant several times, but they have not answered and I have a GP appt tmw again to try and get help to actually clear this - it is very painful. Hep C viral load has been undetectable at week 4 and 8 (c35 at week 2) , but to be honest this pelvic infection is killing me so not really celebrating the hep c success as I had expected to do!

12 Replies

oldestnewest
  • PS Pelvic infection not sex related - not enough energy for that whilst on treatment!! Should mention I am female and 60 years old.

  • Hello, I'm glad to see your post. I'm exactly in the same boat as you. I am week 11 of the same treatment and undectectable since week 8 bloods. Since having a hysterectomy in 2013 I have had some very bad bouts of urine infections, terribly difficult to clear because of my antibiotic in tolerance (I've tried most kinds) and what seems to be bacterial resistance. I delayed treatment with Viekira for six months till I felt really strong and clear of them. But in week three of treatment the symptoms arrived. I've managed to keep it under control till last weekend taking d-mannose, xylitol, very high dose vitamin C occasionally, garlic, essential oil sitz baths and gallons of water and herb tea and no sugar. At the weekend it went in my kidneys and I was very unwell. Started taking amoxicillin which helped but come today my blood pressure is through the roof from cross medication reaction I think and I am in hospital being put on bp meds. Whatever happens I can't stop the Viekira and Riba now!!!!! My uric acids levels had gone high from the Riba and I think this might explain the urine infection hitting hard.Have a look on Sweetcures website about d-mannose. Also xylitol which I think helps me. My main stay when antibiotics have failed has been very high dose Vitamin C plus raw garlic. Also one 250mg Amoxicillin at night for several weeks can clear it too. Good luck. Private message me or keep in touch if you want to.

  • Sorry to hear about your problems - it was really kind to share the information with me as knowing others have had problems makes one feel a lot less isolated. . I have had UTIs in the past as well which the gp gives co-amoxiclav for (I cant take trimethoprim but fortunately fine with co-amixiclav) I shall look into d-mannose for he future. I did wonder if the acid levels in Riba are causing an issue - certainly it has made my stomach feel 'acidic' and my mouth also so must be making urine acidic you would think. At the moment I am having bi-lateral pelvic pains/cramps and bloating and nausea and feel feverish rather than the more usual syptoms of uti; all of which in someone in their 20s would immediately be pegged down as Pelvic Inflammitory Disease (not always actually being an inflammation) but as I am 60 they say it cant be - but all the symptoms are there and I think it has travelled up from a UTI or an e.coli and of course co-amoxiclav just does not hack it. I need to convince my gp tomorrow to try something else. I hope the hospital treatment is helping you - and they understand your need to stay on the riba/viekera etc. Guess you are counting the days like me! I am at Addenbrokes for my hep c treatment. (1a geno) .

  • p.s. Interesting that you say it is a pelvic infection that in turn affects the bladder because it is the same with me. I just wish someone would get to the source and type of bacteria causing it.

  • ooh - yes that is interesting. I have had an ultrasound a few weeks ago because of course bloathing and ovarian pain raised alarm bells of endometriosis - they didnt find anything of note but when I asked the ultrasound person if it would have picked up an infection that wasn't causing a lot of fluid etc she said not - only swabbing or more accurately laproscotomy (sorry sp - am in bed now and brain not really working!) would actually pick that up. Have you tried the usual PID abx? Doxycillin/metronidozole etc?

  • I am absolutely counting the days!! Got my little pill chart and ticking them off with glee. I am also genotype 1a

  • What did work really well for me was clarythramycin, but doc would only give me five days and I knew it wasn't clear. I think I should have had far longer. I tried to take it again at a later date but this time couldn't tolerate it. Metronidazole didn't work, nor trimetthaprim. Nor Keflex. Amoxicillin works but isn't strong enough and only works as a low night dose long term strategy when you are not having a full blown crisis.

  • Thank you - very useful. Though I see clarythramycin is contra-indicated with Veikera/etc and I think generally for livers . I am not keen on going on permanent low dose abx yet for uti though gp mentioned it - as I feel this just sort of admts defeat and lets the gp not do all the tests etc to get to the root cause and exact bacteria. I am going to fight my corner on this one I dont intend to send the next 30 years of life taking low dose abx when I have just kicked Hep C!!! (hopefully!) . Shall fight for a gynae referral once the hep ctreatment is over if all this is still rumbling on. Didnt hep that the treatment apparently makes vagifem (topical hrt) etc etc not work as well -

  • just thought I,d let you know that I had similar issues ( cleared virus 3mths ago with dac, sophs and ribbavarin ) and I tried everything natural ie garlic and so on to clear up infections to no avail when someone put me on to a really good probiotic V.S.L 3 made by ferring, you can google it. There are other probiotics but I decided to go with V.S.L as it,s the one the hospitals used in trials and for me it,s worked and not only cleared up my infections but sorted out all my digestive problems of years to boot!. I began looking for a cheaper alternative as I wanted to continue with the benefits of probiotics and so discovered kefir which I make myself, you can check out al the health benefits on youtube or the net. My liver Doc is fine about it ( says he,s learnt a lot! ). Any way, someone helped me so just passing the information along if you want to look into it all yourself.. Oh apparently the supermarket yoghurt probiotics just aren,t strong enough to do the job we need a really good one, for me it,s been well worth it , my digestive system ect has never felt better Best wishes badger, x p.s rereading your post I was horrific with intestine, liver inflammation and probiotics have worked their magic there also, g.g.t down from 1,000 a year ago to 195 2 months ago.

  • Thank you so much for posting. I will give these probiotics try. I too have had digestive and intestinal issues along with the other problems. I was really ill with bouts of gastritis of the stomach for four years and in the end a food supplement called zinc l-carnosine made a huge difference, where nothing else would, and I got over it. So I never give up hope and am often up to detective work on the internet. It is a mine of information if one is prepared to sift thru it and I do not agree with with the oft quoted phrase that googling health does more harm than good. Best wishes.

  • Just to say a different GP discussed PID and Diverticulitis - trying metronidozole and doxycillin, if it doesnt work in 5 days time then being recommended for further tests at a hispital. Feel I am getting somewhere now even if its just ticking off what can be discounted. Had ultrasound, had a blood test, now can have other diagnostics if next meds dont work. GP was a tad surprised at the abx I had already been given as they are not really for PID anyway. Wish me luck! Liver consultant thinks whatever it is its just lept in whilst system is 'down' and hopefully should kick it once off treatment for Hep C.

  • Good luck. Hope the antibiotics work! Please post about the outcome.

You may also like...